What else can I try for poison oak?

1 answer | Last updated: Nov 02, 2016
Debora asked...

I was diagnosed with poison oak over a month ago and was given some prescribed Benadryl and some trivolone ointment for my rash. (something spelled like that). Well none of that worked, so I went back to the doctor and got some prednisone (6 pills, 1 whole pill for 3 days and then 1/2 pill for 6 days) and some Lubriderm lotion with kenalog and my condition seem to be getting better except after I was off the prednisone my itching returned 10x worse, so now my hands, palms, and arms looks horrible and this is embarrassing. I have broke out in my brown spots and you can actually feel all over my hands and palms, I mean approximately 6-7 spots on each finger - big noticeable spots that you can feel! My arms have sores. Needless to say, I am in a bigger mess than when it started over month ago, What can this be? I don't have private health insurance so I will be going to the hospital district for treatment, which I am thankful for them. Is there anything you can tell me about this? I went on an interview, but of course I would not hire me either. Please help!


Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

So sorry you are having such a miserable time with your skin! Having had skin conditions in my life, I sympathize with you. Reading through your letter, my first thought was that although poison oak is extremely unpleasant, it should not last for more than a month, especially after being treated with prednisone. Perhaps you have some other allergen that you are reacting to, which is why you have gotten worse, not better. Or, sometimes the poison oak will cause a skin infection, especially if you have multiple blisters (maybe the brown spots are blisters?). Since I cannot see your skin, I would suggest that you do need to get to a health professional soon to have them find out what is going on with your skin. If you can, I would ask to see a dermatologist, as your skin problem sounds quite complex. Good luck!